RSS Feed Print
Donepezil/ Aricept
je917
Posted: Friday, November 23, 2012 11:04 PM
Joined: 11/23/2012
Posts: 1


My wife has just been diagonized with Alzheimers early onsett. Her brain MRI was good, no strokes or tumors. Her blood work was good, the chemicals were good and the thyroid is working good. Her EGG showed that her brain waves are slow. The doctor started her on 5mg of Donepezil. He said that he would up the dosage if she can tolerate it. What is it that she has to tolerate? What are the side effects of this drug?

A friend of mine's mother is on 25mg and says that this drug doesn't do anything for her mother. Any information will be appreciated.


Lane Simonian
Posted: Saturday, November 24, 2012 12:25 AM
Joined: 12/12/2011
Posts: 4854


Welcome to these message boards, je917.  I am sorry for you and for your wife.  I believe more effective treatments for Alzheimer's disease already exist.  You can read about some potentially effective treatments for Alzheimer's disease on this forum. 

 

The most common problem caused by Aricept is stomach upset.  The following link provides a list of the potential side effects of Aricept. 

 

http://www.drugs.com/sfx/aricept-side-effects.html 

 

You might scan the other forums for discussions of Aricept as people react differently to it and it seems to affect people differently.  I have no direct experience with it myself, except that it did not help my aunt during the late stages of Alzheimer's disease. 

 

Aricept inhibits an enzyme (acetylcholinesterase) that breaks down a neurotransmitter (acetylcholine) critical for short-term memory.  It provide symptomatic relief for some patients for awhile, but it does not prevent the progression of the disease.  In the late stages of Alzheimer's disease, acetylcholinesterase activity has declined by 85%.   As the disease progresses, oxidation prevents the formation and release of acetylcholine.  Aricept is not a strong enough antioxidant at this point to make much if any difference.  

 

For a wider response, you might put this post on the Caregivers forum.   

 

 


organicgreendoctor
Posted: Saturday, November 24, 2012 6:18 AM
Joined: 10/28/2012
Posts: 33


je917 

 

im a retired family dr who was placed on aricept(donepezil) two years ago

i have mci that probably is due to alzheimers disease

 

 

i had ordered aricept for years for patients and read them the side effects

but that didnt help me when i started the medicine

 

 

i started on 5 mgms for 30 days then was bumped up to 10 mgms in 30 days

the low dose was started to allow adjustment to the medicine

many of the side effects get better over time

 

 

i take the medicine in the morning since it can in some people interfere with your sleep. my younger brother has alzheimers disease and takes his at night and has no problems

 

 

the side effects i noticed are nausea. i take it with food in the morning and try to snack an hour or two after i take it. this seems to help some

 

 

3-4 hours after i take it i get tired and if im not being active at that time it usually will bother me a lot

 

 

i get leg cramps that sometimes are severe but these got better over time

 

 

i have vivid dreams but they are not disturbing ones. if fact i usually enjoy them

 

 

sometimes i feel restless from the medicine especially if im not active

 

 

it does interfere with my sleep. it probably knocks off an hour or two at night sometimes but if i take it at bedtime i sleep very little and am restless

 

 

sometimes an hour or two after i take it i get some blurriness of my vision that is transient.  over time this has gotten better

 

 

seems after ive been on it now for two years i am a more calmer person and rarely get mad at anyone. dont know if thats the medicine or not 

 

 

the other thing ive noted is that i dont usually feel hunger pains any more but 

i have no problems with eating food. gained 10 lbs since retiring.

 

 

i think it helps a lot that im busy every day much of the time doing some type of activity. the side effects would probably be more bothersome if i was not

 

 

ive elected and my neurologist agrees to take the aricept since its the only thing that has shown to slow down the symptoms of this disease

my mother was on it through her bout with alzheimers and as mentioned my younger brother has been on it for six years

 

 

the earlier in the disease you take this the better and the longer it works to slow things down

remember nothing stops the disease progress in the brain

the aricept only affects the symptoms

 

 

the first 30 days i was on the aricept the side effects were difficult to deal with but im glad i got through those thirty days since the side effects are tolerable

 

 

hope this is helpful

good luck 

 

 

the organicgreen doctor

www.organicgreendoctor.com

 

 

 


csanders112
Posted: Sunday, November 25, 2012 6:04 PM
Joined: 11/25/2012
Posts: 1


My father in law has been diagnosed by his GP with early dimensia.  His long term memory is good, short term not good at all.  He has not seen any specialists and his wife has tried and tried.

 

Can anyone recommend a good specialist in Northern VA (they live in Springfield) and he is very scared of medications.  He has had one stroke (mild) years ago and had a scary fall a couple months ago.  He will be 80 in January and his health is good other than that.

 

He does listen to me so I'd love to pass on information.  My fear is that my step mother progressed quickly due to denial and then the aracept kept her "knocked out" for the last year of her life.

 

I want him to have quality of life and slow down the dimensia. 

 

Thanks!


Lane Simonian
Posted: Sunday, November 25, 2012 8:01 PM
Joined: 12/12/2011
Posts: 4854


Welcome csanders112.  In a way, I don't like welcoming people to these boards, because it means they and their loved ones are suffering.  Having said that this is a great board for insights, sound advice, and comfort. 

 

I would post your question about a good specialist in northern Virginia on the Caregivers forum as that is probably the most read forum.  You may be in luck because at least one of the nurses on the board--Stephanie Zeman--is from northern Virginia (Fairfax Stations) and may be able to help you. 

 

 

I have researched this disease for many years in an attempt to help my mother.  We (my sisters and I) used a variety of essential oils (rosemary, bay laurel, clove, sage, cinnamon leaf, peppermint, orange, Ylang Ylang, etc.) to help her.  These oils contain chemicals that partially reverse the damage done to receptors involved in short-term memory, sleep, mood, alertness, and social recognition.  As a result of aromatherapy, my mother could remember her name and sometimes spell it, she could remember our name, recite the alphabet and count numbers, sleep through most nights, was usually happy, was more alert, and no longer saw her brother as an impostor.  Indeed, her delusions stopped almost altogether.  She became much more connected to us and the world around her. 

 

A person can smell a few of the oils directly from the bottle a couple of times a day for a few seconds each.  The one major drawback is that the oils which improve cognition are stimulants and in some people this can increase agitation and anxiety.  More relaxing oils such as orange, rose, patchouli, lavender, and Ylang Ylang may offset some of these effects. 

 

Best wishes to you and to your father-in-law. 

 


Crestobound
Posted: Friday, November 30, 2012 7:50 AM
Joined: 8/31/2012
Posts: 39


Good Day,

 

My husband was diagnosed with ALZ in August of this year.  The greatest impact of the disease for him has been in his frontal lobe, so his memory isn't too bad, but his communication and comprehension skills are degrading all the time. 

 

We have tried Aricept twice for him and both times he experienced increased confusion, agitation, and a material downgrade in his ability to communication.  As a result, we've taken him off it entirely.

 

He now is taking Namenda twice a day and we have just started him on an Exelon patch once a day (4.6mg).  It's only been a week, so we probably won't see any impact for at least another week, but one thing I noticed is that he didn't have the near term side effects of blurred vision and nausea like he had with Aricept.

 

Because his disease is impacting a different part of his brain, I think these meds affect him differently, but you're never really sure.  I echo the other responses that the near term side effects fade pretty quickly.

 

Best wishes